Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Hanford, CA

February 17, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 1:51 PM PST for Kern County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2017, 1:51 PM PST (21:51 UTC)
Expired
Feb 17, 2017, 7:45 PM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 6:38 PM PSTFLOOD3 W Frazier Park, CAFLOODING REPORTED AT INTERSECTION OF PINE RD. AND LOCKWOOD VALLEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS56 KHNX 172151
FFWHNX
CAC029-180045-
/O.NEW.KHNX.FF.W.0023.170217T2151Z-170218T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
151 PM PST FRI FEB 17 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Kern County in central California...

* Until 445 PM PST

* At 144 PM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Flash flooding is 
  expected to begin shortly if not already occurring. Local law 
  enforcement officials reported a rock slide along southbound 
  Interstate 5 just north of Fort Tejon.

* Some locations that will experience flooding include...
  Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec, 
  Lake Of The Woods, Interstate 5 over the Grapevine and Cuddy 
  Valley Road.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11942
      3498 11925 3495 11891 3482 11882 3482 11889
      3480 11889 3479 11897

$$

DCH
3 follow-up statements
093 
WGUS76 KHNX 172300
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
300 PM PST FRI FEB 17 2017

CAC029-180045-
/O.CON.KHNX.FF.W.0023.000000T0000Z-170218T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
300 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PST FOR
SOUTH CENTRAL KERN COUNTY...

At 252 PM PST, Doppler radar and automated rain gauges indicated 
that heavy rain was continuing over the area with rainfall rates 
around one half an inch per hour. Flash flooding is already 
occurring. Local law enforcement officials reported a major mud 
slide along Frazier Mountain Park Road at Mount Pinos Way.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec, 
Lake Of The Woods and Interstate 5 over the Grapevine

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11942
      3498 11925 3495 11891 3482 11882 3482 11889
      3480 11889 3479 11897

$$

DCH
744 
WGUS56 KHNX 180030
FFWHNX
CAC029-180345-
/O.EXT.KHNX.FF.W.0023.000000T0000Z-170218T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
430 PM PST FRI FEB 17 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  South central Kern County in central California...

* Until 745 PM PST

* At 428 PM PST, Doppler radar and automated rain gauges indicate 
  heavy rain continuing across the warned area. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
  Lake Of The Woods and Interstate 5 over the Grapevine.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11942
      3498 11925 3495 11891 3482 11882 3482 11889
      3480 11889 3479 11897

$$

DCH/ROWE
319 
WGUS76 KHNX 180338
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
738 PM PST FRI FEB 17 2017

CAC029-180346-
/O.EXP.KHNX.FF.W.0023.000000T0000Z-170218T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
738 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KERN COUNTY WILL EXPIRE
AT 745 PM PST...

The heavy rain has ended across the warned area. While flash 
flooding is no longer expected to pose a threat...a flood advisory 
remains in effect for the area. 

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11942
      3498 11925 3495 11891 3482 11882 3482 11889
      3480 11889 3479 11897

$$

Rowe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:08 AM PST, 10 hours 43 minutes earlier.

Area forecast discussion, Feb 17, 3:08 AM PST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
308 AM PST Fri Feb 17 2017

.SYNOPSIS...Unsettled weather will continue across central
California through at least the middle of next week.

&&

.DISCUSSION...An upper low...currently about 800 miles west of the
San Francisco Bay...continues to move east southeast toward the
central and southern California coastline this morning. This low
is tapping into abundant atmospheric moisture that extends well
west of the Hawaiian Islands. In fact...the blended total
precip water is showing a bullseye of 2.2 inches off the San Luis
Obispo and Santa Barbara coastline. Light to occasionally moderate
rain impacted Kern county all of yesterday...but is now spreading
north into Fresno county and far western Merced county. This
activity is forecast to continue through the day...with rain rates
increasing into the late morning hours.

All of central California will see precipitation much of the day
today...with the greatest amounts over the Kern county
mountains...especially near the Grapevine. The Sierra Nevada and
surrounding foothills will also receive significant
precipitation...with a continued concern of flash flooding with
already saturated soils.

Expect between a half inch and an inch of new rain over the
valley...between an inch and two inches in the foothills...and up
to 2.5 inches in the mountain below 7000 feet. The one exception
will be the Kern county mountains...where a few areas...especially
near the Grapevine...could pick up upwards of 4 inches of new rain
in a 24 hour period ending early Saturday morning.

Snow levels will generally hover around 7000 feet through early
Saturday morning...with between 12 and 20 inches of snow possible
over the Sierra Nevada above 7000 feet. A few areas...especially
across Sequoia and Kings Canyon National Park could see snow
amounts in excess of 2 feet in the next 24 hours.

Very strong winds will be present as the upper low shifts closer
to the central coast and the surface pressure gradients
strengthen. The HRRR shows southerly winds rapidly increasing
around 15z...with the strongest winds generally between 17z and
22z. The strongest winds will be observed over the Kern county
mountains...more specifically from Pine Mountain Club east to
Lebec on the Grapevine. The HRRR shows wind gusts between 70 and
80 kts...or up to 92 mph between around 16z and 19z. These winds
will be extremely damaging...with widespread downed trees,
powerlines, prolonged power outages, and extremely dangerous
driving conditions. We cannot stress enough that these winds will
be very damaging.

Strong winds are also forecast for much of central California
during this same time frame...with wind gusts to over 40 mph
across the northern and western portion of the San Joaquin Valley.
The foothills in Mariposa and Madera counties will also see some
of the strongest winds...with gusts near 50 mph.

One last item with this storm...thunderstorms will be possible
this afternoon into the early evening hours...especially along
the west side of the San Joaquin Valley.

The upper low will move onshore near the San Francisco Bay area
late tonight into early Saturday morning...with scattered showers
across the area Saturday into Sunday.

Another upper low will approach the Pacific Northwest coastline
Sunday night into Monday morning...bringing another round of
widespread precipitation to central California Monday into
Tuesday morning. Unsettled weather remains in the area through at
least next Friday. There will be breaks in the weather during this
time frame...we will continue to nail down timing over the weekend
into early next week.

Again the main concern of the forecast will be over the next 24
hours...with extremely strong winds this morning into the
afternoon hours and flash flooding especially over the mountains
below 7000 feet. Please continue to maintain weather awareness
today and stay safe.

&&

.AVIATION....IFR conditions will prevail over the mountains due
to precipitation, low ceilings and mountain obscurations. Local
MVFR conditions can be expected in the Sierra foothills in
episodes of heavy rain during the next 24 hours. Additionally,
strong winds gusting over 35 knots will occur in the northern San
Joaquin Valley and through and below the mountain passes of Kern
County as well as the south end and west side of the San Joaquin
Valley through 03z Saturday. VFR conditions can be expected
elsewhere over the central California interior during the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
and/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from 7 AM PST this morning through late
tonight CAZ093>099.

Wind Advisory from 7 AM this morning to 7 PM PST this evening
CAZ089>092.

High Wind Warning from 7 AM this morning to 7 PM PST this
evening CAZ095.

Winter Storm Warning from 7 AM this morning to 4 AM PST Saturday
ABOVE 7000 FEET FOR THE CAZ096-097.

&&

public...Riley
avn/fw...Durfee
synopsis...Riley

weather.gov/hanford

In the hours before

Local storm report, Feb 17, 10:29 AM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1029 AM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     NON-TSTM WND DMG 4 W BAKERSFIELD         35.35N 119.08W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 35.352617 -119.075664. TREE DOWN
            BLOCKING ALL LANES. REPORTED BY CHP.

&&

WP
Local storm report, Feb 17, 10:32 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1032 AM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND DMG 1 WNW BAKERSFIELD       35.36N 119.01W
02/17/2017                   KERN               CA   BROADCAST MEDIA

            LARGE TREE DOWN 500 BLOCK OF N STREET
            BLOCKING ROAD. REPORTED VIA TWITTER WITH
            PIC.

&&

WP
Local storm report, Feb 17, 10:59 AM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1059 AM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     NON-TSTM WND DMG 12 W FRAZIER PARK       34.84N 119.16W
02/17/2017                   KERN               CA   PUBLIC

            LARGE TREE UPROOTED, BRANCH BROKE OFF AND
            DAMAGED ROOF TO HOUSE. REPORTED ON FACEBOOK
            WITH PICS. IN PINE MOUNTAIN CLUB.

&&

WP
Local storm report, Feb 17, 12:09 PM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1209 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     NON-TSTM WND GST 3 SSE GRAPEVINE         34.90N 118.90W
02/17/2017  M97 MPH          KERN               CA   MESONET

            MESONET STATION GRAPEVINE PEAK /GVPC1/.

&&

WP
Local storm report, Feb 17, 12:41 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1241 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND GST 3 SSE GRAPEVINE         34.90N 118.90W
02/17/2017  M108 MPH         KERN               CA   MESONET

            MESONET STATION GRAPEVINE PEAK /GVPC1/.

&&

WP
Local storm report, Feb 17, 1:28 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
128 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     DEBRIS FLOW      3 NW LEBEC              34.88N 118.90W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 34.882222 -118.900556. REPORTED
            BY CHP AND TV MEDIA. ROCK SLIDE BLOCKING 3
            LANES OF SB I-5. LARGE ROCK ALSO IN THE
            ROAD.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:47 AM PSTAreal Flood AdvisoryHNXFresno, Madera5 days
Feb 17, 9:30 AM PSTRiver Flood WarningHNXMerced54 hr
Feb 17, 11:07 AM PSTAreal Flood AdvisoryHNXKern5 hr
Feb 17, 12:21 PM PSTAreal Flood AdvisoryHNXKern3 hr
Feb 17, 2:53 PM PSTRiver Flood WarningHNXMerced, Stanislaus24 hr
Feb 17, 3:33 PM PSTFlash Flood WarningHNXKern6 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.